New York, 2006

Damaging Winds in New York, August 2, 2006

August 2, 2006 · NWS BUF · 2 events in 2 counties and zones

Thunderstorms accompanied the passage of a cold front during the early overnight hours. Trees and limbs were downed in Constableville and Tonawanda.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms accompanied the passage of a cold front during the early overnight hours. Trees and limbs were downed in Constableville and Tonawanda.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 2, 8:17 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 2, 8:17 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
917 PM EDT WED AUG 2 2006

.UPDATE #3...

JUST ISSUED SVR TSTORM WATCH FOR NRN AND CNTRL NY AS ONTARIO LINE
BOWING OUT NICELY AND LOOKS TO WORK ACROSS ST LAWR VALLEY AND E LK
ONTARIO NEXT FEW HOURS....OUR 3 E LK ONT COUNTIES INCLUDED.

&&

.PREV DISCUSSION...
/ISSUED 850 PM EDT WED AUG 2 2006/

UPDATE #2...

ALL QUIET FOR THE PAST FEW HOURS...BUT KEEPING A CLOSE EYE ON
NASTY LINE OF SVR TSTORMS WORKING ACROSS SRN ONTARIO...NOW ON
TORONTOS DOORSTEP. LDS SHOWING JUST AMAZING LGTNG ACTIVITY.
MODELS AND FLOW SHOW THIS ACTIVITY WORKING EASTWARD JUST TO OUR
NORTH...BUT LINE BEGINNING TO SAG SE FROM TORO EASTWARD AND THIS
IS A CONCERN. SOME OF THIS SHOULD AT LEAST MAKE IT INTO LK ONTARIO
AND POSSIBLY S SHORE FROM ABOUT ROC EASTWARD AFTER 05Z OR SO. NIAG
FRONTIER A BIT OF A QUESTION AS BEST MOVEMENT MAY BE JUST TO OUR
EAST...BUT WILL BRING POPS INTO AREA AFT MDNT. FRONT SAGGING SOUTH
INTO ST LAWR VALLEY SO EXPECT ACTIVITY TO INCREASE E OF LK ONTARIO
AFTER ABOUT 03Z AS WELL. ADJUSTED GRIDS TO ACCOUNT FOR ALL
THIS...WORDS TO FOLLOW SHORTLY. MAY ISSUE ANOTHER UPDATE BEFORE 11
PM TO ACCOUNT FOR ANY FURTHER CHANGES. MAIN COLD FRONT STILL WILL
NOT REACH BULK OF OUR CWA UNTIL THURS DAYTIME AND SOME CONCERN
OVER TRAINING ACTIVITY ALONG BOUNDARIES WITH ASSOC FLOOD
POTENTIAL. WILL NEED TO KEEP AN EYE ON THIS TOO. DROPPED ALL HEAT
PRODUCTS...STAGNATION ONE TO END AT 1 AM. PREV RELEVANT AFD
FOLLOWS...

PREV DISCUSSION... /ISSUED 420 PM EDT WED AUG 2 2006/

SYNOPSIS...

THE OPPRESSIVE HEAT AND HUMIDITY WILL SOON COME TO AN END...BUT IT
COULD COME AT A PRICE. A VERY RIPE UNSTABLE AIRMASS AHEAD OF AN
APPROACHING COLD FRONT WILL BE A BREEDING GROUND FOR THUNDERSTORMS
TONIGHT AND EARLY THURSDAY. STRONG TO SEVERE STORMS HAVE ALREADY
DEVELOPED OUT AHEAD OF THE FRONT THIS AFTERNOON...AND ANOTHER
ROUND OF THE SAME IS A DISTINCT POSSIBILITY FOR TONIGHT. MORE ON
THAT IN THE SHORT TERM DISCUSSION BELOW.

AFTER AN UNSETTLED TRANSITION DAY ON THURSDAY...COOLER MORE
SEASONABLE WEATHER WILL THEN PREVAIL FOR FRIDAY AND THE UPCOMING
WEEKEND. MAKE NO MISTAKE THOUGH...WHILE IT WILL BE COOLER THAN
RECENT DAYS...IT WILL NOT BE COOL. TEMPS WILL STILL AVERAGE AT OR
A FEW DEGREES ABOVE NORMAL.

SHORT TERM /TONIGHT THROUGH SATURDAY/...

THE LOW LEVEL JET WILL PRODUCE IMPRESSIVE SHEAR VALUES THAT MAY
SUPPORT THE DEVELOPMENT OF SUPERCELLS. STRAIGHT LINE WINDS WILL
STIL BE THE MAIN SEVERE WEATHER CONCERN...BUT HODOGRAPH DISPLAYS
FROM THE NAM ARE EXTREMELY IMPRESSIVE FOR LATER TONIGHT. THIS
WOULD LEAVE THE POTENTIAL FOR ISOLATED TORNADOES. LESS IMPRESSIVE
HODOGRAPH DISPLAYS FOR EARLIER THIS AFTERNOON HAVE ALREADY PLAYED
OUT IN THE FORM OF A SIGHTED TORNADO NEAR GUELPH (SRN ONTARIO) AND
ALSO AS OBSERVED WEAK MID LEVEL ROTATION IN STORMS EAST OF
ROCHESTER.

TEMPERATURES TONIGHT WILL ONCE AGAIN REMAIN WELL ABOVE NORMAL WITH
MANY AREAS HOLDING AT OR ABOVE 75. ANOTHER ALL-TIME RECORD HIGH
MIN NOT OUT OF THE QUESTION FOR BUF...SEE THE CLIMO SECTION BELOW.

THE ABOVE MENTIONED COOL FRONT WILL THEN PICK UP SOME SOUTHWARD
MOMENTUM ON THURSDAY AS THE LAST OF A SERIES OF WEAK WAVES WILL
MOVE OFF TO THE NORTHEAST. ABUNDANT LOW LEVEL MOISTURE AND FAIRLY
STRONG MOISTURE CONVERGENCE COULD THEN SET THE STAGE FOR SOME
HEAVY SHOWERS/TSTORMS AS THE FRONT MOVES ACROSS THE WESTERN HALF
OF THE STATE. POPS HAVE BEEN RAISED TO LIKELY FOR ALL AREAS.

THE FRONT WILL MOVE SOUTH OF THE REGION THURSDAY NIGHT. THIS WILL
ALLOW SOMEWHAT DRIER AIR TO FINALLY MOVE INTO WESTERN NEW YORK
WITH SFC TDS FALLING INTO THE 60S. THE ONLY AREAS THAT COULD SEE
ANY LEFTOVER -SHRA ACTIVITY WILL BE ALONG THE SOUTHERN TIER.

FRIDAY AND SATURDAY SHOULD THEN PROVE TO BE VERY PLEASANT DAYS...
ESPECIALLY CONSIDERING THE SAUNA OF THE PAST SEVERAL DAYS. AMPLE
SUNSHINE WILL COMBINE WITH H8 TEMPS IN THE MID TEENS TO PRODUCE
HIGHS IN THE 80S. THESE TEMPS WILL STILL BE A FEW DEGREES HIGHER
THAN THE 30 YEAR NORMS...BUT WILL NOT BE NEARLY AS ANOMALOUS AS
THOSE FROM EARLIER IN THE WEEK.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

WITH A FLAT UPPER RIDGE CONTINUING OVER THE CENTRAL GREAT LAKES
EARLY IN THE PERIOD A SURFACE HIGH WILL MOVE EAST ACROSS THE LOWER
LAKES INCLUDING WESTERN AND CENTRAL NEW YORK. THIS FEATURE WILL BE
MOVING EAST BY LATE SUNDAY BUT FAIR WEATHER WILL PERSIST.

A BUILDING UPPER RIDGE OVER THE NORTHERN PLAINS IS EXPECTED TO
CHANGE THE PATTERN OVER OUR REGION EARLY NEXT WEEK. THE BUILDING
RIDGE WILL CREATE A TROUGH WITH INCREASING AMPLITUDE OVER THE
NORTHEAST PART OF THE COUNTRY BY MONDAY MORNING. THIS FEATURE WILL
CREATE A SURFACE LOW NORTH OF THE ST LAWRENCE VALLEY WITH A TRAILING
COLD FRONT SCHEDULED TO MOVE SOUTHEAST ACROSS US MONDAY MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED AS THE FRONT MOVES THROUGH.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WITH FAIR AND COOLER
WEATHER ON TAP FOR TUESDAY AND WEDNESDAY. HIGHS WILL BE IN A
COMFORTABLE UPPER 70S RANGE WITH DEW POINTS IN THE UPPER 50S.

AVIATION...

AMENDING PACKAGE TO MOVE UP CONVECTIVE POTENTIAL AT ALL SITES...TO
04Z OR SO.

CLIMATE...

IMPRESSIVE STEAMY AIRMASS BROUGHT ALMOST UNPRECEDENTED DEW PTS IN
MID-UPPER 70S DURING THE LAST 48 HOURS. HOWEVER...MOIST GROUND MAY
HAVE USED UP SOME OF THE ENERGY AND HELD MAX TEMPS A FEW DEGREES
SHORT OF FORECASTED HIGHS..COSTING RECORD MAX POTENTIAL. BUF MAXES
OF 87 AND 90 BOTH DAYS WERE HELD DOWN DUE TO LAKE ERIE...BUT EVEN
ROC TOPPED OUT AT ONLY 94 AND 94. HOWEVER...MINS WERE ANOTHER
STORY. BUFS 79 MIN ON TUESDAY (8/1) WAS WARMEST EVER RECORDED FOR
ANY DAY IN HISTORY...WHILE ROCS 78 WAS WARMEST FOR ANY NIGHT
SINCE 1936. NOW...TODAYS MINS SO FAR ARE EVEN MORE
IMPRESSIVE...80 AT BUF AND 79 AT ROC...WE WILL HAVE TO SEE IF THEY
LAST UNTIL 1 AM (EDT) FOR YET ANOTHER RECORD. ALSO...LK ERIE WATER
TEMP OF 79 OFF BUF IS NOW 2ND WARMEST EVER (REC IS 80 IN AUG
1988).

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...AIR STAGNATION ADVISORY FOR NYZ001-002-010>012-019>021-085
     UNTIL 1 AM THURSDAY.
     SVR TSTM WATCH TILL 06Z NYZ 006>008.
     MARINE...NONE.

&&

UPDATE...SFM
Hazardous weather outlook, Aug 2, 3:41 AM EST, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
441 AM EDT WED AUG 2 2006

NYZ001-002-010>012-019>021-085-030845-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
441 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM. AN AIR STAGNATION
ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EDT
WEDNESDAY.

TEMPERATURES TODAY WILL PEAK IN THE UPPER 80S TO LOW 90S WITH
UNCOMFORTABLE DEW POINTS IN THE LOWER TO MID 70S. SUCH READINGS
WILL RESULT IN HEAT INDICES UP TO 105 DEGREES ACROSS A LARGE
PORTION OF THE AREA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT APPROACHES OVERNIGHT. THERE IS A
SLIGHT RISK THAT THE THUNDERSTORMS THAT PRECEDE AND ACCOMPANY THIS
FRONT COULD REACH SEVERE LIMITS AND PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-030845-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
441 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM.

TEMPERATURES TODAY WILL RISE BACK WILL INTO THE 90S TODAY WITH
UNCOMFORTABLE DEW POINTS IN THE LOWER TO MID 70S. SUCH READINGS
WILL RESULT IN HEAT INDICES UP TO 100 DEGREES ACROSS A LARGE
PORTION OF THE AREA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT APPROACHES OVERNIGHT. THERE IS A
SLIGHT RISK THAT THE THUNDERSTORMS THAT PRECEDE AND ACCOMPANY THIS
FRONT COULD REACH SEVERE LIMITS AND PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-030845-
OSWEGO-JEFFERSON-LEWIS-
441 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM.

TEMPERATURES TODAY WILL PEAK IN THE UPPER 80S TO LOW 90S WITH
UNCOMFORTABLE DEW POINTS IN THE LOWER TO MID 70S. SUCH READINGS
WILL RESULT IN HEAT INDICES UP TO 105 DEGREES ACROSS A LARGE
PORTION OF THE AREA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT APPROACHES OVERNIGHT. THERE IS A
SLIGHT RISK THAT THE THUNDERSTORMS THAT PRECEDE AND ACCOMPANY THIS
FRONT COULD REACH SEVERE LIMITS AND PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-030845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
441 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT APPROACHES OVERNIGHT. THERE IS A
SLIGHT RISK THAT THE THUNDERSTORMS THAT PRECEDE AND ACCOMPANY THIS
FRONT COULD REACH SEVERE LIMITS AND PRODUCE WIND GUSTS IN EXCESS
OF 50 KTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEVAN

In the hours before

Local storm report, Aug 2, 4:17 PM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
517 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     CLEVELAND               43.24N 75.89W
08/02/2006                   OSWEGO             NY   POST OFFICE

            TREES DOWN JUST EAST OF POST OFFICE, STATE ROUTE 49, AND
            WIDRIG AND HALL ROADS.

&&

NIZIOL
Local storm report, Aug 2, 7:00 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
800 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 S CATO                43.13N 76.58W
08/02/2006                   CAYUGA             NY   FIRE DEPT/RESCUE

            TREES DOWN IN SOUTHERN PORTION OF TOWN OF CATO.

&&

TNIZIOL

The radar

The Ft Drum radar (KTYX), 29 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 2, 10:10 PM EST
Where
Lewis County, Constableville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -75.433

Thunderstorm Wind, Erie

When
August 2, 10:32 PM EST
Where
Erie County, Tonawanda
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.017, -78.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528216, 5528217.